On the isoperimetric problem in Euclidean space with density

  • César Rosales
  • Antonio Cañete
  • Vincent Bayle
  • Frank Morgan
Original Article

Abstract

We study the isoperimetric problem for Euclidean space endowed with a continuous density. In dimension one, we characterize isoperimetric regions for a unimodal density. In higher dimensions, we prove existence results and we derive stability conditions, which lead to the conjecture that for a radial log-convex density, balls about the origin are isoperimetric regions. Finally, we prove this conjecture and the uniqueness of minimizers for the density exp\((|x|^2)\) by using symmetrization techniques.

Keywords

Manifolds with density Isoperimetric problem Generalized mean curvature Stability Symmetrization 

Mathematics Subject Classification (2000)

49Q20 53C17 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Bakry D., Émery M. (1985). Diffusions hypercontractives, Séminaire de probabilités, XIX, 1983/84. Lecture Notes Math. 1123: 177–206 CrossRefGoogle Scholar
  2. 2.
    Bakry D., Ledoux M. (1996). Lévy–Gromov’s isoperimetric inequality for an infinite-dimensional diffusion generator. Invent. Math. 123(2): 259–281 MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Lucas Barbosa J., do Carmo M. (1984). Stability of hypersurfaces with constant mean curvature. Math. Z. 185(3): 339–353 MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Barthe F. (2002). Log-concave and spherical models in isoperimetry. Geom. Funct. Anal. 12(1): 32–55 MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Barthe F., Maurey B. (2000). Some remarks on isoperimetry of Gaussian type. Ann. Inst. H. Poincaré Probab. Stat. 36(4): 419–434 MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Bayle, V.: Propriétés de concavité du profil isopérimétrique et applications. Thèse de Doctorat (2003)Google Scholar
  7. 7.
    Bieberbach L. (1915). Ub̈er eine Extremaleigenschaft des Kreises. J.-ber. Deutsch. Math.-Verein. 24: 247–250 Google Scholar
  8. 8.
    Bobkov S. (1996). Extremal properties of half-spaces for log-concave distributions. Ann. Probab. 24: 35–48 MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Bobkov S. (1997). An isoperimetric inequality on the discrete cube and an elementary proof of the isoperimetric inequality in Gauss space. Ann. Probab. 25(1): 206–214 MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Bobkov, S., Houdré, C.: Some connections between isoperimetric and Sobolev-type inequalities. Mem. Amer. Math. Soc. 129 (1997)Google Scholar
  11. 11.
    Borell C. (1975). The Brunn-Minkoski inequality in Gauss space. Invent. Math. 30(2): 207–216 MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Borell, C.: The Ornstein–Uhlenbeck velocity process in backward time and isoperimetry. Chalmers University of Technology 1986-03/ISSN 0347-2809 (preprint)Google Scholar
  13. 13.
    Borell, C.: Intrinsic bounds for some real-valued stationary random functions. Lecture Notes in Math. 1153, 72–95, Springer, Berlin, (1985)Google Scholar
  14. 14.
    Borell, C.: Analytic and empirical evidences of isoperimetric processes. Probability in Banach spaces 6 (Sandbjerg, 1986), 13–40, Progr. Probab., 20, Birkhäuser Boston, Boston (1990)Google Scholar
  15. 15.
    Carlen E.A., Kerce C. (2001). On the cases of equality in Bobkov’s inequality and Gaussian rearrangement. Calc. Var. 13: 1–18 MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Chavel, I.: Eigenvalues in Riemannian Geometry. Pure and Applied Mathematics, vol. 115, Academic, Orlando, (1984)Google Scholar
  17. 17.
    Chavel, I.: Isoperimetric Inequalities. Differential Geometric and Analytic Perspectives. Cambridge Tracts in Mathematics, no. 145, Cambridge University Press, Cambridge (2001)Google Scholar
  18. 18.
    Ehrhard A. (1982). Symétrisation dans l’espace de Gauss. Math. Scand. 53: 281–301 MathSciNetGoogle Scholar
  19. 19.
    Ehrhard A. (1986). Éléments extrémaux pour les inégalités de Brunn-Minkowski gaussiennes. Ann. Inst. H. Poincaré Probab. Stat. 22(2): 149–168 MATHMathSciNetGoogle Scholar
  20. 20.
    Gromov M. (2003). Isoperimetry of waists and concentration of maps. Geom. Funct. Anal. 13: 178–215 MATHMathSciNetCrossRefGoogle Scholar
  21. 21.
    Hsiang W.Y. (1988). A symmetry theorem on isoperimetric regions. PAM-409, UC Berkeley Google Scholar
  22. 22.
    Morgan F. (1994). Clusters minimizing area plus length of singular curves. Math. Ann. 299: 697–714 MATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Morgan F. (2000). Geometric measure theory: a beginner’s guide 3rd ed. Academic, San Diego MATHGoogle Scholar
  24. 24.
    Morgan F. (2003). Regularity of isoperimetric hypersurfaces in Riemannian manifolds. Trans. Am. Math. Soc. 355(12): 5041–5052 MATHCrossRefGoogle Scholar
  25. 25.
    Morgan F. (2005). Manifolds with density. Notices Am. Math. Soc. 52: 853–858 MATHGoogle Scholar
  26. 26.
    Ritoré M., Rosales C. (2004). Existence and characterization of regions minimizing perimeter under a volume constraint inside Euclidean cones. Trans. Am. Math. Soc. 356(11): 4601–4622 MATHCrossRefGoogle Scholar
  27. 27.
    Ros, A.: The isoperimetric problem. Global Theory of Minimal Surfaces. In: Hoffman D Proceedings of Clay Mathematics Institute 2001 Summer School, MSRI. Amer. Math. Soc. 175–209 (2005)Google Scholar
  28. 28.
    Rosenberg H. (1993). Hypersurfaces of constant curvature in space forms. Bull. Sci. Math. 117: 211–239 MATHMathSciNetGoogle Scholar
  29. 29.
    Simon, L.: Lectures on geometric measure theory. In: Proceedings of the Centre for Mathematical Analysis, Australian National University, vol. 3, Australian National University Centre for Mathematical Analysis, Canberra (1983)Google Scholar
  30. 30.
    Sudakov, V.N., Tsirel’son, B.S.: Extremal properties of half-spaces for spherically invariant measures. J. Soviet Math. 9–18 (1978)Google Scholar

Copyright information

© Springer-Verlag 2007

Authors and Affiliations

  • César Rosales
    • 1
  • Antonio Cañete
    • 1
  • Vincent Bayle
    • 2
  • Frank Morgan
    • 3
  1. 1.Departamento de Geometría y Topología, Facultad de CienciasUniversidad de GranadaGranadaSpain
  2. 2.Institute FourierSaint Martin D’Heres CedexFrance
  3. 3.Department of Mathematics and StatisticsWilliams CollegeWilliamstownUSA

Personalised recommendations